Thunderstorm Wind, Orange
- When
- June 29, 3:30 PM EST
- Where
- Orange County, Barboursville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.167, -78.283
Several tree limbs were downed.
A strong upper level disturbance swinging across the area encountered a warm and humid air mass across northern and central Virginia on June 29. Scattered showers and thunderstorms developed during the early afternoon hours, producing isolated reports of strong winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A strong upper level disturbance swinging across the area encountered a warm and humid air mass across northern and central Virginia on June 29. Scattered showers and thunderstorms developed during the early afternoon hours, producing isolated reports of strong winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 29, 2:20 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 320 PM EDT THU JUN 29 2006 .SHORT TERM (TONIGHT THROUGH FRIDAY)... DRY WEATHER IS ON THE WAY...BUT STILL HAVE TO GET THROUGH THE ACTIVE AFTERNOON AND EVENING. 500MB TROUGH AND ASSOCIATED SHORTWAVE ENERGY BEGINNING TO APPROACH THE WESTERN FRINGE OF THE CWFA. REGIONAL RADAR SHOWS A LINE OF THUNDERSTORMS DEVELOPING OVER WESTERN PA AND NORTHERN WEST VIRGINIA. IN ADDITION...SCATTERED THUNDERSTORMS HAVE POPPED UP OVER WEST AND CENTRAL PORTIONS OF THE CWFA. CONVECTION SHOULD LINGER WELL INTO THE EVENING...BUT DROP OFF AS THE TROUGH MOVES OFFSHORE. THE BOUNDARY SITTING OFF THE EAST COAST WILL BE PUSHED OFFSHORE ALSO AS THE TROUGH SWEEPS EAST. SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION ON FRIDAY...AND A DRY FORECAST IS ANTICIPATED. TEMP AND POP GUIDANCE IS PRETTY CLUSTERED AND SPLIT THE DIFFERENCE. && .AVIATION... VSBYS/CIGS WILL BE TEMPORARILY BE REDUCED TO IFR IN SCATTERED CONVECTION THIS AFTERNOON AND EVENING. OTHERWISE...VFR/MVFR CONDITIONS WILL ARE EXPECTED FOR THE REMAINDER OF THE TIME PERIOD. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... OBSERVATIONS...500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS SHOWS A RIDGE-TROUGH-RIDGE PATTERN ACROSS THE CONUS IS BEGINNING TO DISLODGE. WATER VAPOR SHOWS AN UPPER LOW SPINNING WELL OFF THE CAROLINA COAST...WITH A TROUGH BEGINNING TO PRESS EAST ACROSS THE OHIO VALLEY AND CENTRAL GREAT LAKES REGION. 12Z SURFACE ANALYSIS PLACES A COLD FRONT DOWN THE INTERSTATE 95 CORRIDOR...WITH A SECONDARY COLD FROM THROUGH THE OHIO VALLEY WEST INTO THE NORTHERN PLAINS. A 1022MB ANTICYCLONE DOMINATES THE CHICAGOLAND AREA. MODELS... THE 12Z WRF-NMM (NAM)/GFS/CANADIAN ALONG WITH THE 00Z UKMET AND EUROPEAN WERE INVESTIGATED. THERE IS GOOD GENERAL AGREEMENT WITH THE EVOLUTION OF THE SYNOPTIC PATTERN. THE TROUGH AXIS IS SHOWN TO PASS THROUGH FRIDAY...WITH HEIGHTS RISING THROUGH THE REGION. A SECOND TROUGH IS SHOWN TO APPROACH BY MIDWEEK...WITH SOME TIMING UNCERTAINTY AMONG THE OPERATIONAL MODELS. ENSEMBLE DATA... 00Z GFS 500MB HEIGHT ENSEMBLES INDICATE A TROUGH PASSING THROUGH TONIGHT...WITH HEIGHTS RISING THROUGH THE WEEKEND. A SECOND TROUGH IS SHOWN TO APPROACH FROM THE OHIO VALLEY DURING THE MIDWEEK (WITH FAIRLY GOOD CERTAINTY). 00Z GFS ENSEMBLE MOS FROM WEDNESDAY EVENING INDICATE MEAN HIGHS RISING FROM THE MID 80S FRIDAY INTO THE MID 90S SUNDAY...THEN DROPPING INTO THE MID 80S BY MIDWEEK (WITH GOOD CONSISTENCY). MEAN LOWS RISE FROM NEAR 60 SATURDAY MORNING INTO THE MID 60S THROUGH WEDNESDAY MORNING...LOW 60S THURSDAY MORNING (WITH GOOD CONSISTENCY). MEAN POPS RISE FROM NEAR ZERO EARLY THIS WEEKEND...INTO THE LOW CHANCE RANGE MONDAY AND BEYOND (AGAIN WITH GOOD CONSISTENCY). FORECAST RATIONALE... A MUCH DRIER (PRECIPITATION-WISE) AND WARMER FORECAST THAN THE PAST WEEK. COMBINATION OF RISING HEIGHTS AND EFFICIENT LOWER LEVEL WARM ADVECTION FROM THE WEST WILL PUSH THE TEMPERATURES WELL INTO THE 90S BY LATE THIS WEEKEND AND INTO EARLY NEXT WEEK. THE APPROACH OF THE NEXT FRONTAL ZONE WILL PROVIDE A CHANCE OF THUNDERSTORMS AND A SLIGHT COOL DOWN EARLY DURING THE WEEK. THE FRONTAL PASSAGE IS EXPECTED DURING THE MIDWEEK...WITH A REDUCTION IN HUMIDITY AND CLOUDINESS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION...LISTEMAA LONG TERM...ROGOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1203 PM EDT THU JUN 29 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-301000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1203 PM EDT THU JUN 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE REGION LATE TODAY. THE AIR MASS ACROSS THE MID ATLANTIC WILL BE WARM... HUMID... AND UNSTABLE. AS A RESULT...SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP AS THE DAY PROGRESSES...ENTERING THE POTOMAC HIGHLANDS EARLY IN THE AFTERNOON...AND EXITING THE CHESAPEAKE BAY TOWARD MIDNIGHT. SOME OF THESE STORMS MAY PRODUCE LOCALLY DAMAGING WINDS OR LARGE HAIL. IN ADDITION...SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. DUE TO THE GROUND STILL BEING SATURATED FROM PREVIOUS RAINS...ANY PRECIPITATION THAT FALLS WILL CREATE BE RUNOFF. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TIDAL DEPARTURES WILL REMAIN HIGH THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1157 AM EDT THU JUN 29 2006 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-300000- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN... FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE... ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO... HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE... LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX... ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD... PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 1157 AM EDT THU JUN 29 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE MID ATLANTIC THIS AFTERNOON AND EVENING. THE AIRMASS ACROSS THE REGION REMAINS WARM...MOIST AND UNSTABLE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY AND SPREAD EAST OF THE BLUE RIDGE MOUNTAINS LATER THIS AFTERNOON AND EVENING. ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THOSE OUTDOORS SHOULD MONITOR WEATHER CONDITIONS...AND MOVE TO A SAFE INDOOR LOCATION IF SKIES TURN THREATENING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION.
The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several tree limbs were downed.
Several tree limbs were downed.
Penny sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515387, 5515385, 5515386.